Glycyrrhizin is used to treat chronic hepatitis, but it also plays an important role in pseudoaldosteronism. Multidrug resistance-associated protein 2 is important for glycyrrhizin excretion. Dysfunction of this transporter increases the serum levels of direct bilirubin, glycyrrhizin and its metabolites. Hence, elevated direct-bilirubin levels could predict the risk of pseudoaldosteronism. This study aimed to evaluate the relationship between elevated direct-bilirubin levels and hypokalaemia, which is the most sensitive marker of pseudoaldosteronism. This retrospective cohort study was conducted in a Japanese university hospital. The occurrence of hypokalaemia is defined as a serum potassium level of ≤3.5 mEq/L after the administration of a glycyrrhizin-containing medication, and a further decline of ≥0.5 mEq/L or an increase of ≥0.5 mEq/L after discontinuing the glycyrrhizin-containing medication was examined in patients with chronic hepatitis between January 2009 and December 2015. This analysis involved 1392 patients, including 596 women. Hepatitis C virus infections were the most common cause of chronic hepatitis in this study. Seventy-nine patients received glycyrrhizin (exposed group; mean age: 60.5 ± 14.2) and 1313 did not receive glycyrrhizin (control group; mean age: 58.3 ± 15.8 years). Synergistic effects of glycyrrhizin-containing medications and elevated direct-bilirubin levels were associated with hypokalaemia. Elevated direct-bilirubin levels and hypoalbuminaemia were associated with hypokalaemia in the exposed group. Older age, female sex, high daily glycyrrhizin dosage, longer duration of glycyrrhizin intake, and potassium-lowering medications were not associated with hypokalaemia after the model adjustment. Elevated direct-bilirubin levels and hypoalbuminaemia may predict pseudoaldosteronism caused by glycyrrhizin.
Keywords: chronic hepatitis; glycyrrhetinic acid; glycyrrhizin; hypokalaemia; multidrug resistance-associated protein 2; pseudoaldosteronism.
© 2018 Nordic Association for the Publication of BCPT (former Nordic Pharmacological Society).